Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 166, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 26, 2016, 2:18 PM MDT for Laramie County, Wyoming. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2016, 2:18 PM MDT (20:18 UTC)
- Expired
- Aug 26, 2016, 2:47 PM MDT
- In force
- 29 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 32 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 2:25 PM MDT | HAIL 0.88 | 4 W Hillsdale, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
257
WUUS55 KCYS 262018
SVRCYS
WYC021-262100-
/O.NEW.KCYS.SV.W.0166.160826T2018Z-160826T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
218 PM MDT FRI AUG 26 2016
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LARAMIE COUNTY IN SOUTHEASTERN WYOMING...
* UNTIL 300 PM MDT
* AT 218 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
HILLSDALE...OR 14 MILES EAST OF CHEYENNE...MOVING SOUTHEAST AT 30
MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
BURNS...HILLSDALE AND CARPENTER.
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 373 AND
396.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4120 10466 4132 10454 4111 10408 4100 10419
4101 10443
TIME...MOT...LOC 2018Z 305DEG 31KT 4120 10453
HAIL...1.00IN
WIND...<50MPH
$$
CLAYCOMB2 follow-up statements
520
WWUS55 KCYS 262030
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT FRI AUG 26 2016
WYC021-262100-
/O.CON.KCYS.SV.W.0166.000000T0000Z-160826T2100Z/
LARAMIE WY-
230 PM MDT FRI AUG 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHEASTERN LARAMIE COUNTY...
AT 228 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HILLSDALE...OR
16 MILES EAST OF CHEYENNE...MOVING SOUTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. AT 225 PM...NICKEL SIZED HAIL WAS REPORTED
4 MILES WEST OF HILLSDALE WITH THIS STORM.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
BURNS...HILLSDALE AND CARPENTER.
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 373 AND
395.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4116 10461 4129 10451 4111 10408 4100 10419
4101 10443
TIME...MOT...LOC 2028Z 304DEG 27KT 4118 10448
HAIL...1.00IN
WIND...<50MPH
$$
CLAYCOMB539
WWUS55 KCYS 262047
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
247 PM MDT FRI AUG 26 2016
WYC021-262057-
/O.CAN.KCYS.SV.W.0166.000000T0000Z-160826T2100Z/
LARAMIE WY-
247 PM MDT FRI AUG 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARAMIE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4116 10461 4129 10451 4111 10408 4100 10419
4101 10443
TIME...MOT...LOC 2046Z 305DEG 31KT 4108 10430
$$
CLAYCOMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 11:30 AM MDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 26, 11:30 AM MDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1130 AM MDT FRI AUG 26 2016 .SHORT TERM...(Today through Sunday) Issued at 305 AM MDT Fri Aug 26 2016 Cyclonic flow around a northern Rockies trough will continue for one more day before the pattern flattens this weekend and into early next week. KCYS 88D depicts persistent shower activity across east central WY early along with a few embedded lightning strikes. This activity will continue to lift northeast towards SD thru daybreak. Aside from a couple of hundredths of precip...do not envision any impact. Latest HRRR even suggest the light shower activity nr Denver currently to lift northeast towards Sidney by around sunrise as well. Attention then shifts to a shortwave that will lift northeast into the CWA by afternoon. Although morning cloud cover may delay destabilization somewhat, expect enough breaks/warming to initiate convection first in the vicinity of the Laramie Range 12-2P. SBCAPES progd around 1000 j/kg and deep layer shear of around 35 knots should be sufficient for a few strong to marginally severe storms ovr the ern plains. As a result have added small hail/gusty wind mention to the SE WY plains 12-3P and into the W Nebraska Panhandle 3-6 PM. The cyclonic pattern persists this evening, which will act to linger convective activity until midnight, although coverage will decline. Flow becomes zonal on Saturday and Sunday as all of the rain generating ingredients are shunted eastward into the central plains. As a result, expect a dry weekend with temperatures rebounding back into the 70s west and 80s east. Minimum relative humidities will fall to near critical thresholds across SE WY over the weekend which along with marginal winds will enhance fire danger. Will likely even see a few low 90s across lowest elevations by Sunday. .LONG TERM...(Sunday Night through Thursday) Issued at 305 AM MDT Fri Aug 26 2016 Sunday night/Monday...Looks like a quiet period precipitation wise with warm temperatures aloft and limited moisture availability. Mild temperatures with highs in the 80s. Tuesday...Mild temperatures continue per thickness and 700 mb temperatures. With limited moisture, no showers or thunderstorms expected. Wednesday...Ridge axis aloft moves to our east, leaving our forecast area in southwest flow aloft. Moisture still looks limited, thus continuation of a dry forecast except for isolated storms over our southwest mountains. Thursday...Better chance for monsoonal type moisture to creep into our southwest counties, thus will continue with a chance of thunderstorms over our Snowy and Sierra Madre Ranges in the afternoon and evening. Temperatures still on the mild side. && .AVIATION...(For the 18Z TAFS through 18Z Saturday morning) Issued at 1130 AM MDT Fri Aug 26 2016 Area of showers and a few embedded tstms over the central Nebraska Panhandle will move east of the area early in the afternoon leaving VFR for all terminals. Wdly sctd showers and storms developing over southeast Wyoming in the afternoon will move east through the evening. Moist upslope flow expected to result in areas of MVFR/IFR cigs and fog over parts of the panhandle later tonight into Saturday morning. && .FIRE WEATHER... Issued at 305 AM MDT Fri Aug 26 2016 One more cool day ahead as a weather disturbance lifts across the CWA. Thunderstorms, some of which may become strong, will develop for areas along and east of the Laramie Range this afternoon and evening. This activity will dissipate by midnight. Dry, warm and breezy conditions return to the region over the weekend. Minimum relative humidities will fall to around 15 percent and wind gusts of 20-25 mph will certainly be a possibility. So, expect fire danger to elevate on Saturday and especially on Sunday. Stay tuned for additional information on any potential watches or warnings. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...CAH LONG TERM...RUBIN AVIATION...RE FIRE WEATHER...CAH
Hazardous weather outlook, Aug 26, 5:25 AM MDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 525 AM MDT FRI AUG 26 2016 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 271130- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 525 AM MDT FRI AUG 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THE FIRST AREA OF THUNDERSTORMS WILL MOVE ACROSS THE WESTERN NEBRASKA PANHANDLE THIS MORNING. ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE SOUTHEAST WYOMING PLAINS AND MOVE AGAIN INTO THE WESTERN NEBRASKA PANHANDLE LATE THIS AFTERNOON AND EVENING. A FEW OF THESE AFTERNOON THUNDERSTORMS MAY BECOME STRONG TO MARGINALLY SEVERE CONTAINING HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WARM, DRY AND BREEZY CONDITIONS WILL ELEVATE THE FIRE DANGER ACROSS MUCH OF SOUTHEAST WYOMING THIS WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. WYZ104-105-109>115-271130- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 525 AM MDT FRI AUG 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING. WIND GUSTS TO 50 MPH WILL BE THE PRIMARY HAZARD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WARM, DRY AND BREEZY CONDITIONS WILL ELEVATE THE FIRE DANGER THIS WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
In the hours before
Special weather statement, Aug 26, 2:05 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 205 PM MDT FRI AUG 26 2016 NEZ054-WYZ117>119-262030- KIMBALL NE-EAST LARAMIE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY- CENTRAL LARAMIE COUNTY WY- 205 PM MDT FRI AUG 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBALL AND SOUTHEASTERN LARAMIE COUNTIES UNTIL 230 PM MDT... AT 205 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BURNS TO 8 MILES EAST OF CHEYENNE TO NEAR NATURAL FORT. MOVEMENT WAS SOUTHEAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... CHEYENNE...PINE BLUFFS...BURNS...HILLSDALE...CARPENTER... SOUTH GREELEY...PANORAMA POINT...RANCHETTES... FOX FARM-COLLEGE AND SOUTH GREELEY HIGH. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 7. INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 361 AND 402. INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 2. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE. && LAT...LON 4101 10494 4126 10467 4134 10440 4101 10354 TIME...MOT...LOC 2005Z 306DEG 37KT 4127 10433 4114 10463 4097 10484 CLAYCOMB
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:44 PM MDT | Special Weather Statement | CYS | 46 min | |
| Aug 25, 8:32 PM MDT | Special Weather Statement | CYS | 43 min | |
| Aug 26, 1:46 PM MDT | Fire Weather Watch | CYS | 5 hr | |
| Aug 26, 2:05 PM MDT | Special Weather Statement | CYS | Laramie | 25 min |
| Aug 26, 3:28 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 32 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.